Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 313, NWS Springfield, MO

August 30, 2018Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 30, 2018, 9:00 AM CDT for Vernon County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2018, 9:00 AM CDT (14:00 UTC)
Expired
Aug 30, 2018, 9:45 AM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vernon County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS53 KSGF 301400
SVRSGF
MOC217-301445-
/O.NEW.KSGF.SV.W.0313.180830T1400Z-180830T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
900 AM CDT THU AUG 30 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Vernon County in west central Missouri...

* Until 945 AM CDT.

* At 900 AM CDT, a severe thunderstorm was located bewteen Nevada 
  and Moundville, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nevada...                         Sheldon...
  Montevallo...                     Walker...
  Moundville...                     Milo...
  Harwood...                        

This includes Interstate 49 between mile markers 77 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 9407 3764 9408 3765 9444 3789 9449
TIME...MOT...LOC 1400Z 248DEG 23KT 3775 9437 

HAIL...1.00IN
WIND...60MPH
 
$$

Runnels
2 follow-up statements
897 
WWUS53 KSGF 301421
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
921 AM CDT THU AUG 30 2018

MOC217-301445-
/O.CON.KSGF.SV.W.0313.000000T0000Z-180830T1445Z/
Vernon MO-
921 AM CDT THU AUG 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHEASTERN VERNON COUNTY...

At 920 AM CDT, a severe thunderstorm was located near Walker, or 8
miles east of Nevada, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Nevada...                         Sheldon...
Montevallo...                     Milo...

This includes Interstate 49 between mile markers 77 and 89.

The warning for this storm will likely be cancelled early as it has 
continued to show signs of diminishing in intensity.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3793 9408 3764 9408 3765 9432 3783 9432
TIME...MOT...LOC 1420Z 248DEG 23KT 3780 9421 

HAIL...1.00IN
WIND...<50MPH
 
$$

Runnels
889 
WWUS53 KSGF 301454
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
954 AM CDT THU AUG 30 2018

MOC217-301503-
/O.EXP.KSGF.SV.W.0313.000000T0000Z-180830T1445Z/
Vernon MO-
954 AM CDT THU AUG 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERNON COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3793 9408 3764 9408 3765 9432 3783 9432
TIME...MOT...LOC 1453Z 248DEG 23KT 3788 9397 

$$

Runnels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:47 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 30, 5:47 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
547 AM CDT Thu Aug 30 2018

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Thu Aug 30 2018

Complicated short term forecast with the potential for some
excessive rainfall over the area. Water vapor imagery was showing
a shortwave within the westerlies across north central Kansas
shifting eastward. Ahead of the upper wave there was a significant
amounts of moisture with PW values from 1.5 in. to 1.9 in. over
eastern KS/OK and western MO/AR with increasing low level moisture
transport from the south/southwest as low level jet was increasing
to the west. A surface front was currently nearly stationary over
northern AR near the AR/MO border. A flash flood watch was issued
on the previous shift which begins at 4 AM and continues through
today for our western CWA. The shortwave energy will continue to
slowly push eastward and into MO today, while the surface front
will begin to lift north as a warm front. PW values will remain in
the 1.5 to 1.9 in. range across the area which will make any
developing convection fairly efficient rain producers. We are
seeing initial convective development over central Kansas into
northeast Kansas early this morning. CAMS models have this
activity increasing in coverage and eventually shifting into our
CWA towards morning. If enough instability can develop, there will
be a risk of a few stronger storms capable of large hail and
damaging wind in addition to the heavy rain potential. If a
convective complex can form, there should be a push to the
southeast with the convection by late morning into the afternoon.
Will continue with the flash flood watch for today, where training
storms could produce a couple to three inches of rain and some
flooding.

The warm front should lift north of the area by this evening and
into northern MO tonight. The low level jet will again crank up
tonight, with main convection shifting to areas north of the CWA.
Corfidi vectors suggest a south to southeast movement of complex
late tonight into Friday morning, so some of this activity may
make it into our northern CWA before it dissipates.

Convection/cloud cover today should keep temperatures a bit
cooler, with lows tonight on the mild side with the warm front
lifting north of the area and pretty high dew points.

.LONG TERM...(Friday through Wednesday)
Issued at 215 AM CDT Thu Aug 30 2018

Upper ridge will be over the area on Friday with warm front well
north of the area. As a result we should have temperatures back in
the upper 80s to low 90s and heat index values from the mid 90s to
around 101. Organized convection will take a couple of days off
from the region with the upper ridge remaining over the area. An
upper trough will push into the Rockies on Saturday and into the
plains on Sunday, with the upper ridge shifting to more along the
Atlantic coast. While the majority of convection should remain off
to our northwest, some convection will be possible late in the
weekend into early next week.

Similar temperatures and heat index values are expected on
Saturday and then slightly cooler temperatures/heat index values
for Sunday into early next week, but still fairly warm with mid to
upper 80s for highs and heat index values from the low to mid 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 544 AM CDT Thu Aug 30 2018

Convection over east central Kansas will eventually shift into
west central MO and begin to take a more southeasterly trajectory
affecting the terminals after around 14z. There is some IFR
stratus at the onset at BBG. Convection will bring some additional
MVFR/IFR to the area through around 20-21z. VFR conditions are
expected tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 4 PM CDT this afternoon for MOZ066-
     077>079-088>090-093>095-101>104.

KS...Flash Flood Watch until 4 PM CDT this afternoon for KSZ073-097-
     101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Aug 30, 2:56 AM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
256 AM CDT Thu Aug 30 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
256 AM CDT Thu Aug 30 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Showers and thunderstorms containing high rainfall rates are
  possible today over extreme southeast Kansas and far western
  Missouri. A flash flood watch is out for these areas today.

  If enough instability can develop, then a few stronger storms
  will be possible today with hail to the size of quarters and
  wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Much of Labor Day Weekend should be mostly dry. However, a few
  isolated thunderstorms can not be ruled out in some places late
  in the weekend into early next week. Most locations should
  remain dry.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Aug 30, 7:07 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
707 AM CDT THU AUG 30 2018

KSZ073-301245-
Bourbon KS-
707 AM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 745 AM
CDT...

At 706 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kincaid to near Redfield. Movement was
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Mapleton...                       Petersburg...
Hammond...                        Devon...
Harding...                        Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3792 9508 3804 9508 3803 9461 3801 9462
      3782 9461 3782 9462 3777 9462 3773 9509
TIME...MOT...LOC 1206Z 257DEG 23KT 3801 9518 3780 9493

Terry
Special weather statement, Aug 30, 7:37 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
737 AM CDT THU AUG 30 2018

MOZ095-103-301300-
Christian MO-Stone MO-
737 AM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN AND
NORTHEASTERN STONE COUNTIES UNTIL 800 AM CDT...

At 737 AM CDT, trained weather spotters reported a strong
thunderstorm near Clever, or 7 miles west of Highlandville, moving
east at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Nixa...                           Ozark...
Clever...                         Highlandville...
Fremont Hills...                  Boaz...
Selmore...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3690 9348 3702 9352 3708 9321 3689 9319
TIME...MOT...LOC 1237Z 256DEG 11KT 3695 9341

Terry
Local storm report, Aug 30, 7:51 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 AM CDT THU AUG 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HAIL             4 S BOAZ                36.96N 93.39W
08/30/2018  E1.75 INCH       STONE              MO   PUBLIC

            REPORT OF GOLF BALL SIZE HAIL IN HOOTONTOWN
            BY A BUS DRIVER.

&&

TEO
Local storm report, Aug 30, 8:09 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 AM CDT THU AUG 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             4 S BOAZ                36.96N 93.39W
08/30/2018  E1.75 INCH       STONE              MO   PUBLIC

            CORRECTS TIME ON PREVIOUS HAIL REPORT FROM 4
            S BOAZ. REPORT OF GOLF BALL SIZE HAIL IN
            HOOTONTOWN BY A BUS DRIVER. TIME ESTIMATED
            BASED ON RADAR.

&&

TEO
Special weather statement, Aug 30, 8:30 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
830 AM CDT THU AUG 30 2018

MOZ090-095-301415-
Greene MO-Christian MO-
830 AM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES UNTIL 915 AM CDT...

At 829 AM CDT, Doppler radar was tracking strong thunderstorms
between Republic and Boaz moving east at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Southeastern Springfield...       Nixa...
Ozark...                          Battlefield...
Rogersville...                    Clever...
Sparta...                         Highlandville...
Fremont Hills...                  Oldfield...
Selmore...                        Linden...
Boaz...                           Galloway...

LAT...LON 3696 9334 3699 9334 3699 9346 3710 9348
      3717 9307 3695 9303
TIME...MOT...LOC 1329Z 259DEG 21KT 3705 9340

Runnels
Local storm report, Aug 30, 8:41 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT THU AUG 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       LOCKWOOD                37.39N 93.95W
08/30/2018  M2.60 INCH       DADE               MO   CO-OP OBSERVER

            2.60 INCHES OF RAIN DURING THE PAST 24HRS.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:08 PM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 21 more21 hr
Aug 29, 9:58 PM CDTAreal Flood WarningSGFDouglas, Webster, Wright6 hr
Aug 30, 7:37 AM CDTSpecial Weather StatementSGFChristian23 min
Aug 30, 7:44 AM CDTSevere Thunderstorm WarningSGFChristian, Stone31 min
Aug 30, 7:52 AM CDTSevere Thunderstorm WarningSGFBarry23 min
Aug 30, 7:54 AM CDTSevere Thunderstorm WarningSGFVernon51 min
Aug 30, 8:30 AM CDTSpecial Weather StatementSGFChristian45 min
Aug 30, 8:54 AM CDTSevere Thunderstorm WarningSGFSt. Clair36 min
Aug 30, 9:05 AM CDTSpecial Weather StatementSGFCedar40 min
Aug 30, 9:12 AM CDTAreal Flood AdvisorySGFChristian, Greene, Stone6 hr
Aug 30, 9:18 AM CDTSpecial Weather StatementSGFGreene42 min
Aug 30, 10:04 AM CDTAreal Flood AdvisorySGFBarton, Vernon6 hr
Aug 30, 10:26 AM CDTFlash Flood WarningSGFBarton, Jasper6 hr
Aug 30, 10:34 AM CDTFlash Flood WarningSGFDade, Greene, Polk6 hr
Aug 30, 10:49 AM CDTSevere Thunderstorm WarningSGFGreene26 min
Aug 30, 11:01 AM CDTFlash Flood WarningSGFChristian, Greene, Lawrence, Stone5 hr
Aug 30, 11:30 AM CDTAreal Flood AdvisorySGFBenton, Camden, Dallas, Hickory, Miller, Morgan6 hr
Aug 30, 1:05 PM CDTAreal Flood AdvisorySGFBarton4 hr
Aug 30, 2:35 PM CDTSpecial Weather StatementSGFJasper, Newton40 min
Aug 30, 3:44 PM CDTSpecial Weather StatementSGFMcDonald46 min
Aug 30, 4:15 PM CDTAreal Flood WarningSGFBarry, Christian, Dade, Greene, Jasper, Lawrence and 2 more18 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.